Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 225, NWS Birmingham, AL

May 2, 2003Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2003, 9:36 PM CDT for Bullock County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 9:36 PM CDT (02:36 UTC)
Expired
May 2, 2003, 10:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Bullock County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2674 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS54 KBMX 030236
SVRBHM
ALC011-030315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA

* UNTIL 1015 PM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF UNION SPRINGS...MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL CENTRAL
BULLOCK COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3219 8597 3205 8588 3207 8549 3222 8554

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:11 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, May 2, 2:11 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
211 PM CDT FRI MAY 02 2003

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY
UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE
AREA.  A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS
EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE
CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG
MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD
CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING.

A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND
PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH
SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR
THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL
KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY.  AVN MOS
TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY
MINOR CHANGES.

BHM 062/082 058/083 065 32-234
MGM 063/086 060/086 065 33-122

.BHM...NONE.
Hazardous weather outlook, May 2, 12:43 PM CDT, 8 hours 53 minutes before
ALZ011>015-017>050-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.  SOME OF
THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND
DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES
STATIONARY ACROSS ALABAMA.

THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A
SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND
TUESDAY.  THESE DISTURBANCES WILL BRING BETTER SHOWER AND
THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG
STORMS BEING ON TUESDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY
CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE
REQUIRED THROUGH TONIGHT.

In the hours before

Local storm report, May 2, 7:01 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    HELENA                    AL   TORNADO
05/02/03   SHELBY                         POSSIBLE TOUCH DOWN
                                          HELENA ROAD. PD/HAM

0650 PM    BIRMINGPORT               AL   FUNNEL CLOUD
05/02/03   JEFFERSON                      NEAR RED MOUNTAIN. BHM
                                          OBSRVR.

0645 PM    HOOVER                    AL   1.00 IN HAIL
05/02/03   JEFFERSON                      HAM RADIO
Local storm report, May 2, 8:02 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    HELENA                    AL   0.88 IN HAIL
05/02/03   SHELBY                         HAM RADIO

0700 PM    3 S BESSEMER              AL   0.88 IN HAIL
05/02/03   JEFFERSON

0726 PM    MONTEVALLO                AL   FUNNEL CLOUD
05/02/03   SHELBY                         IMMEDIATELY NORTH. HAM
                                          RADIO

0727 PM    ROANOKE                   AL   80 MPH TSTM GUST
05/02/03   RANDOLPH                       70-80MPH. EMA

0729 PM    CALERA                    AL   TORNADO
05/02/03   SHELBY                         TORNADO. PD

0732 PM    BESSEMER                  AL   0.75 IN HAIL
05/02/03   JEFFERSON                      HAM RADIO.

0744 PM    HUEYTOWN                  AL   1.75 IN HAIL
05/02/03   JEFFERSON                      MEDIA
Local storm report, May 2, 8:04 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    MAYLENE                   AL   4.00 IN HAIL
05/02/03   SHELBY                         HAM RADIO
Local storm report, May 2, 8:08 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    FIVE POINTS               AL   WIND DAMAGE
05/02/03   CHAMBERS                       TREES AND POWER LINES
                                          DOWN. FIVE POINTS
                                          VICINITY.
Special weather statement, May 2, 8:52 PM CDT, 44 minutes before
ALZ022>025-027>050-030300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
852 PM CDT FRI MAY 02 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 214...

  CLAY...GREENE...JEFFERSON...PICKENS...RANDOLPH...
  SHELBY...SUMTER...TALLADEGA...TUSCALOOSA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 214
WHICH IS IN EFFECT UNTIL 1000 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS...
  CHILTON...COOSA...DALLAS...ELMORE...HALE...
  LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...
  PERRY...PIKE...RUSSELL...TALLAPOOSA...
Special weather statement, May 2, 9:17 PM CDT, 19 minutes before
ALZ048-030300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT FRI MAY 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 1000 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING INTO THE NORTHERN PORTION OF THE
COUNTY.  THIS LINE WAS MOVING SOUTHEAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SEALE
AND FORT MITCHELL THROUGH 1000 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3242 8543 3218 8538 3219 8500 3246 8503

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:03 PM CDTSevere Thunderstorm WarningBMXDallas12 min
May 2, 7:03 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
May 2, 7:25 PM CDTTornado WarningBMXShelby35 min
May 2, 7:26 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa64 min
May 2, 7:28 PM CDTSevere Thunderstorm WarningBMXMarengo32 min
May 2, 7:29 PM CDTSevere Thunderstorm WarningBMXLowndes16 min
May 2, 7:31 PM CDTSevere Thunderstorm WarningBMXJefferson44 min
May 2, 7:35 PM CDTSevere Thunderstorm WarningBMXTuscaloosa40 min
May 2, 7:38 PM CDTTornado WarningBMXTalladega22 min
May 2, 7:41 PM CDTSevere Thunderstorm WarningBMXDallas, Perry64 min
May 2, 7:43 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa62 min
May 2, 7:48 PM CDTTornado WarningBMXCoosa42 min
May 2, 7:57 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby33 min
May 2, 8:09 PM CDTSevere Thunderstorm WarningBMXPike66 min
May 2, 8:39 PM CDTSevere Thunderstorm WarningBMXLee36 min
May 2, 8:43 PM CDTSevere Thunderstorm WarningBMXTallapoosa32 min
May 2, 8:47 PM CDTSevere Thunderstorm WarningBMXPerry28 min
May 2, 9:47 PM CDTSevere Thunderstorm WarningBMXRussell28 min
May 2, 10:15 PM CDTSevere Thunderstorm WarningBMXDallas45 min
May 3, 1:00 AM CDTSevere Thunderstorm WarningBMXSumter45 min
May 3, 7:09 AM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min
May 3, 7:45 AM CDTSevere Thunderstorm WarningBMXMarengo45 min
May 3, 8:17 AM CDTSevere Thunderstorm WarningBMXShelby43 min
May 3, 8:24 AM CDTSevere Thunderstorm WarningBMXChilton36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.